Illinois, 2015

Flash Flooding and Damaging Wind in Illinois, June 13, 2015

June 13, 2015 · NWS LOT · 6 events in 4 counties and zones

Thunderstorms trained across portions of northern Illinois producing torrential rainfall that resulted in flash flooding. Portions of I-80 became inundated by the flood waters and had to be closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms trained across portions of northern Illinois producing torrential rainfall that resulted in flash flooding. Portions of I-80 became inundated by the flood waters and had to be closed. A Co-op observer in Marseilles reported 3.48 inches of rain while an observer in Morris measured 4.43 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 3:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 13, 3:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
433 PM CDT SAT JUN 13 2015

.MESOSCALE DISCUSSION...
433 PM CDT

SEVERE THUNDERSTORMS CHANCES INCREASING ACROSS PORTIONS ON
NORTHERN ILLINOIS LATE THIS AFTERNOON. PAIR OF SUPERCELLS
DEVELOPED EAST OF MLI AND BEGAN TRACKING RIGHT OF THE MEAN FLOW
THIS PAST HOUR APPROACHING LASALLE COUNTY IN THE NEAR TERM. THESE
STORMS HAVE SINCE MERGED HOWEVER DO SHOW A DECENT WIND SIGNATURE
ON KDVN RADAR. AS FAR AS THE STORM ENVIRONMENT...SURFACE TEMPS IN
THE MID 80S WITH DEWPOINTS IN THE LOW TO MID 70S RESULTING IN
PLENTY OF INSTABILITY FOR MUCH OF THE CWA...AND KLOT VWP DOES SHOW
A LOCALIZED INCREASE IN THE 6KM WIND RESULTING IN MARGINALLY GOOD
ENOUGH DEEP LAYER SHEAR WHICH SHOULD BE ABLE TO SUSTAIN ROTATING
STORMS INTO THE EVENING HOURS. IN ADDITION...COLLIDING NORTH AND
SOUTH MOVING OUTFLOW BOUNDARIES HAVE LAID EAST-WEST FROM LASALLE
COUNTY INTO LAKE COUNTY INDIANA. THE CONCERN IS FOR APPROACHING
STORMS TO BECOME ROOTED ALONG THIS BOUNDARY WHICH THE INCREASED
LOW LEVEL CONVERGENCE MAY BE ABLE TO FURTHER ENHANCE THE INTENSITY
OF THE STORMS. SEVERE THUNDERSTORM WATCH IS CURRENTLY BEING
ISSUED.

DEUBELBEISS

&&

.SHORT TERM...
248 PM CDT

THROUGH SUNDAY...

FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING...THE
MAIN FOCUS WILL BE DIURNAL CONVECTION.  CELLS HAVE INITIALLY BEEN
DEVELOPING OVER THE SOUTHERN PORTIONS OF THE CWA THAT WERE NEVER
UNDER DENSE CLOUD COVER THIS MORNING...GENERALLY SOUTH OF A DIFFUSE
WARM FRONT.  THROUGH THE DAY...DIFFERENTIAL HEATING HAS MORE SHARPLY
DEFINED THE WARM FRONT AS IT HAS LIFTED TO THE NORTH.  THE WARM
FRONT HAS PUSHED NORTH INTO SRN WI EXCEPT FOR A SMALL PORTION OF
FAR NWRN IL WHICH IS STILL UNDER SOME DENSER LAYERED CLOUD COVER.
HOWEVER...BEFORE TOO LONG...THE ENTIRE AREA WILL BE UNDER
WARM...MOIST UNSTABLE AIR MASS.  LATEST SFC OBS SHOW THAT
TEMPERATURES HAVE BEEN ABLE TO RISE INTO THE MIDDLE 80S ACROSS MUCH
OF THE AREA AND LATEST SPC MESO ANALYSIS INDICATES A BAND OF MUCAPE
IN EXCESS OF 3000 J/KG GENERALLY SOUTH OF THE ILLINOIS AND KANKAKEE
RIVERS AND THIS IS THE AREA THAT HAS SEEN THE INITIAL CONVECTION.
PWATS OF 1.75 INCHES OVER THIS REGION WILL BE CONDUCIVE TO LOCALLY
HEAVY RAINFALL WITH THESE THUNDERSTORMS WHILE SOME OF THE STRONGER
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME SMALL HAIL AS WELL.
OVER THE NEXT FEW HOURS...INSTABILITY WILL CONTINUE TO SPREAD NORTH
OVER THE REMAINDER OF THE CWA AND HAVE GONE WITH LIKELY POPS FOR THE
LATE AFTERNOON AND EARLY EVENING HOURS.  WHILE COVERAGE MAY BE MORE
SCT THAN WIDESPREAD THAN WOULD NORMALLY EXPECTED WITH HIGHER
POPS...FEEL THAT THE LIKELY POPS ARE JUSTIFIED SINCE MANY LOCATIONS
SHOULD SEE AT LEAST PASSING THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE HEAVY RAIN AND SMALL HAIL.  THERE WILL BE AN INCREASING
SEVERE POTENTIAL AS STRENGTHENING MID LEVEL FLOW MAY ACT TO ORGANIZE
SOME STORMS INTO SHORT LINES OR CLUSTERS...WITH THE POTENTIAL TO
PRODUCE LOCALLY STRONG...DAMAGING WINDS AND SMALL HAIL.

BY LATE THIS EVENING...WEAK LOW PRESSURE OVER THE IS EXPECTED TO
CROSS THE MIDDLE MISSISSIPPI VALLEY AND THEN PROCEED NORTHEAST
ACROSS SRN WI AND CENTRAL LAKE MICHIGAN.  THE LOW WILL DRAG A WEAK
COLD FRONT ACROSS THE REGION.  AT SUNSET...THE DIURNAL ASPECT OF THE
CONVECTIVE ACTIVITY WILL BEGIN TO DIMINISH AND THEN WEAK
CONVERGENCE ALONG A FRONT EXTENDING FROM SERN IOWA TO ERN IOWA WILL
BE THE PRIMARY FOCUSING MECHANISM FOR CONTINUED CONVECTIVE ACTIVITY
OVERNIGHT.  WHILE MUCH OF THE THUNDER WILL BE FOCUSED INVOF THE
FRONTAL BOUNDARY...THERE WILL STILL BE ENOUGH LINGERING INSTABILITY
AHEAD OF THE COLD FRONT SHOULD BE SUFFICIENT TO KEEP SCT SHRA/TSRA
POSSIBLE OVERNIGHT.

FOR SUNDAY...THE FRONTAL BOUNDARY WILL STALL OUT ALONG THE IL-WI
BORDER AND EXTEND WEST TO A DEVELOPING LOW OVER THE CENTRAL PLAINS.
THIS WILL KEEP THE CWA UNDER A WARM/MOIST AIRMASS.  SINCE THE FRONT
WILL REMAIN NORTH AND WEST OF THE CWA...TEMPERATURES SHOULD BE ABLE
TO REACH INTO THE LOW TO MIDDLE 80S WITH DEWPOINTS IN THE LOWER 70S.
THE LATEST SPC DAY 2 OUTLOOK KEEPS THE ENTIRE CWA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.  FORECAST WIND PROFILES SHOW
UNIDIRECTIONAL WINDS THROUGH THE ATMOSPHERIC LAYER WITH LITTLE IN THE
WAY OF DIRECTIONAL SHEAR EXCEPT THROUGH THE SFC-925MB LAYER.  AT
LEAST INITIALLY...THE GREATEST SEVERE THREAT WILL BE FOR LOCALLY
DAMAGING WINDS...THOUGH WITH INCREASING INSTABILITY THROUGH THE
AFTERNOON...A GREATER POTENTIAL FOR LARGE HAIL WILL BE
POSSIBLE...ESPECIALLY OVER THE WRN PORTIONS OF THE CWA...CLOSER TO
THE NEAR-STATIONARY FRONTAL BOUNDARY.

KREIN

&&

.LONG TERM...
147 PM CDT

SUNDAY NIGHT THROUGH SATURDAY...

THE UPPER AIR PATTERN TO START THE PERIOD WILL BE CHARACTERIZED BY
HIGH PRESSURE OVER THE SOUTHEASTERN UNITED STATES. A WEAK THOUGH
SEMI- PERSISTENT TROUGH OVER THE CENTRAL PLAINS WITH GENERALLY
ZONAL FLOW OVER THE REGION...AND MORE AMPLIFIED FLOW IN CANADA.
IMPULSES IN THE WSW UPPER FLOW PATTERN LOOK TO CONTINUE CHANCES
FOR SHOWERS AND THUNDERSTORMS OVERNIGHT AND EVEN INTO MONDAY.

ON MONDAY...A TRAILING COLD FRONT FROM THE MORE ACTIVE FLOW IN
CANADA WILL GET A BIT OF A PUSH SOUTHEAST FROM HIGH PRESSURE IN THE
UPPER MIDWEST. THERE WILL LIKELY BE QUITE A BIT OF CLOUD COVER
AROUND FROM CONVECTION IN THE REGION WHICH WILL LIMIT
INSTABILITY...BUT AS THE COLD FRONT MOVES SOUTHEASTWARD MODEST
UNIDIRECTIONAL SHEAR OVER THE AREA WILL SUPPORT A CHANCE FOR LOCALLY
DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL.

THE SURFACE TROUGH IN NORTHEAST IOWA WILL DRIFT SOUTHWARD..AND WITH
HIGH PRESSURE SHIFTING EAST OVER NORTHERN WISCONSIN...THE COLD
FRONTAL BOUNDARY LOOKS TO SHIFT TO THE SOUTHERN CWA MONDAY NIGHT
INTO TUESDAY AS COOL NORTHEAST ONSHORE FLOW FILTERS BACK INTO
NORTHEAST ILLINOIS AND FAR NORTHWEST INDIANA. THE MONDAY NIGHT INTO
EARLY TUESDAY TIME FRAME OFFERS THE BEST CHANCE FOR A DRY PERIOD FOR
MANY AREAS. UNFORTUNATELY WITH THE WSW FLOW ALOFT...HIGH PRESSURE
PARKED OVER THE SOUTHEAST...THE FRONTAL BOUNDARY WILL NOT CLEAR THE
AREA AND LIKELY LAY OUT OVER THE SOUTHERN CWA. WE NEVER RID OUR AREA
OF THE HIGHER PWAT AIRMASS...WHICH WILL KEEP OUR SOUTHERN AREAS
SUSCEPTIBLE TO OCCASIONAL HEAVY RAINFALL PRODUCING
STORMS...ESPECIALLY EASTERN ILLINOIS INTO NORTHWEST INDIANA WHERE
THE GROUND IS ALREADY SATURATED...RIVERS IN FLOOD OR BANKFULL...AND
WHERE IT TAKES LITTLE TO KEEP URBAN AND SMALL STREAM FLOODING A
PROBLEM. AT THIS POINT THE HEAVY RAINFALL AXIS MAY REMAIN JUST SOUTH
AND EAST...BUT WILL BEAR WATCHING.

ANOTHER ATTEMPT TO SHOVE THE BOUNDARY SOUTHWARD COMES LATE WEDNESDAY
NIGHT AND THURSDAY WHICH COULD BE A DRIER PERIOD AS WELL...BUT
ACTIVE ZONAL FLOW LEAVES THE REGION SUSCEPTIBLE FOR SHOWERS AND
STORMS THROUGH WEEKS END.

KMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SOUTH/SOUTHWEST WINDS ARND 6-8KT...MAY TURN MORE SOUTHERLY WITH
  SHOWERS/THUNDERSTORMS LATER.

* ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFT 20Z...MAY
  APPROACH ORD/MDW CLOSER TO 22Z.

* POSSIBLE ADDITIONAL THUNDERSTORMS OVERNIGHT...WITH CIGS LOWERING
  TOWARDS MVFR CONDS.

BEACHLER

//DISCUSSION...UPDATED 18Z...

EARLY MORNING LOW CLOUDS AND FOG RAPIDLY DISSIPATED THIS MORNING
FOR NORTHEAST IL/NORTHWEST IN AIRFIELDS...HOWEVER HAS REMAINED
ACROSS FAR NORTHWEST IL AIRFIELDS OR CLOSER TO RFD. EXPECT BASED
ON LATEST SATELLITE IMAGERY THAT THE LOW CLOUDS WILL BE LIFTING TO
AT LEAST AN MVFR CONDS WITHIN THE NEXT 1 TO 2 HOURS. WINDS
INITIALLY WERE SOUTHEASTERLY TO SOUTHERLY...HOWEVER IN REVIEW OF
THE WIND FIELDS BETWEEN 1-2KFT AGL FROM THE SOUTHWEST AND ABOVE
10KT...EXPECT THIS TO INFLUENCE THE WIND DIR MORE AND POSSIBLY
KEEP WINDS MORE FROM A 190-220 DIR. AS CLOUDS FROM DEVELOPING
THUNDERSTORMS APPROACH...THIS MAY HELP TO PUSH WIND DIR BACK TO
170-190 DIR LATE THIS AFTN/EARLY EVE. SPEEDS THIS AFTN/EVE
CONTINUE TO BE LESS THAN 10KT...BUT IF A THUNDERSTORM CAN BECOME
STRONG...THIS COULD EASILY CREATE CHAOTIC WINDS FOR AN HOUR OR TWO
AND ALSO CAUSE SOME GUSTS IN EXCESS OF 20KT.

THE OVERALL PATTERN SUGGESTS THAT LOW CLOUDS WILL DEVELOP
AGAIN...HOWEVER GUIDANCE CONTINUES TO EXHIBIT LOW CONFIDENCE. SO
WILL ONLY BRING CLOUDS DOWN TO ARND BORDERLINE MVFR. GUIDANCE
CONTINUES TO INDICATE ADDITIONAL SHOWERS/THUNDERSTORMS TO DEVELOP
LATER TONIGHT...BEYOND 5Z. IT IS POSSIBLE A FEW THUNDERSTORMS
COULD BE EARLIER THAN 5Z. WITH ANY ADDITIONAL RAINFALL AND THE
FORECASTED LIGHT WINDS TONIGHT...PATCHY FOG AND REDUCED VSBYS IS
POSSIBLE. ENOUGH WIND SHUD KEEP VSBYS FROM FALLING BELOW 3SM.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM/HIGH CONFIDENCE IN WIND DIR...HIGH CONFIDENCE IN WIND
  SPEED.

* MEDIUM/HIGH CONFIDENCE IN CIGS/VSBYS. MEDIUM CONFIDENCE IN VSBYS
  OVERNIGHT.

* HIGH CONFIDENCE IN RA/TS DEVELOPING...MEDIUM CONFIDENCE IN
  PRECISE TIMING AND DURATION.

* MEDIUM/HIGH CONFIDENCE IN ADDTL THUNDERSTORMS OVERNIGHT...LOW
  CONFIDENCE IN TIMING/DURATION.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT THROUGH FRIDAY...PERIODIC ROUNDS OF SHRA/TSRA WITH
BRIEF MVFR CONDITIONS...OTHERWISE MAINLY VFR.

RATZER

&&

.MARINE...
147 PM CDT

HIGH PRESSURE REMAINS IN CONTROL IN THE SOUTHEAST UNITED
STATES...WITH LOW PRESSURE OVER CENTRAL CANADA...AND A WEAK PRESSURE
TROUGH EXTENDING FROM IOWA TO CENTRAL MICHIGAN.  THE CANADIAN LOW
WILL DEEPEN SOME AND SLOWLY DRIFT TOWARD HUDSON BAY SUNDAY THEN
SLOWLY MOVE NORTHEAST THROUGH MID WEEK. HIGH PRESSURE IN THE
CANADIAN ROCKIES WILL MOVE TO THE UPPER MIDWEST BY MONDAY
AFTERNOON...SHOVING THE PRESSURE TROUGH SOUTHWARD AND PUSHING A COLD
FRONT SOUTHWARD ACROSS THE LAKE MONDAY NIGHT. THE HIGH MOVES OVER
THE NORTHERN HALF OF THE LAKE TUESDAY...THEN EASTWARD  ON WEDNESDAY.
A LOW PRESSURE TROUGH EXTENDING FROM THE CENTRAL PLAINS NORTHWARD
INTO CENTRAL CANADA WILL GRADUALLY SHIFT EAST TOWARD THE LAKE LATE
IN THE WEEK.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 13, 2:09 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
309 PM CDT SAT JUN 13 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
309 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST OF WHICH MAY PRODUCE:

   FREQUENT CLOUD TO GROUND LIGHTNING.
   ISOLATED FLOODING.
   WIND GUSTS OVER 60 MPH.
   HAIL TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA LATE TODAY
  AND TONIGHT. NORTH-CENTRAL ILLINOIS IS THE MOST FAVORED AREA
  FOR SEVERE WEATHER THROUGH LATE AFTERNOON...THOUGH SCATTERED
  DEVELOPMENT IS EXPECTED AREA WIDE. BETTER CHANCES FOR STORMS
  WILL ARRIVE THIS EVENING AND TONIGHT.

  DISCUSSION:

  SEVERAL SHORTWAVE TROUGHS WILL CROSS THE REGION THROUGH TONIGHT
  AND GENERATE SHOWERS AND THUNDERSTORMS. EXPECT SCATTERED
  ACTIVITY THIS AFTERNOON...WITH BETTER CHANCES FOR THUNDERSTORMS
  THIS EVENING AND TONIGHT. THE STRONGEST THUNDERSTORMS WILL ALSO
  PRODUCE HEAVY DOWNPOURS WHICH MAY CAUSE ISOLATED FLOODING...
  ESPECIALLY TONIGHT WHEN STORM COVERAGE IS EXPECTED TO BE
  GREATEST.

PORTIONS OF THE IROQUOIS...KANKAKEE...AND ILLINOIS RIVERS WILL
REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH
THURSDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY... WITH HEAVY RAINFALL ALSO POSSIBLE.

PORTIONS OF THE IROQUOIS...KANKAKEE...AND ILLINOIS RIVERS WILL
REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

&&

LMZ740>745-142015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
309 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SUNDAY THROUGH
FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
309 PM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
FRIDAY.

&&

KMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jun 13, 1:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
218 PM CDT SAT JUN 13 2015

ILZ019>022-132000-
WILL IL-KENDALL IL-LA SALLE IL-GRUNDY IL-
218 PM CDT SAT JUN 13 2015

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL LA SALLE...WEST CENTRAL
WILL...KENDALL AND NORTHWESTERN GRUNDY COUNTIES UNTIL 300 PM CDT...

AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF NEWARK...OR 8 MILES SOUTHEAST OF SERENA...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL...BRIEF HEAVY DOWNPOURS...AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOLIET...              PLAINFIELD...          OSWEGO...
YORKVILLE...           PLANO...               MONTGOMERY...
SHOREWOOD...           NEWARK...              CREST HILL...
MILLINGTON...          LISBON...              CRYSTAL LAWNS...

INCLUDING THE FOLLOWING INTERSTATES...
 I-55 BETWEEN MILE MARKERS 254 AND 256.
 I-80 BETWEEN MILE MARKERS 100 AND 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4143 8872 4172 8845 4172 8841 4155 8813
      4134 8862
TIME...MOT...LOC 1916Z 233DEG 32KT 4143 8859

BEACHLER
Special weather statement, Jun 13, 2:19 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
319 PM CDT SAT JUN 13 2015

ILZ010-132100-
LEE IL-
319 PM CDT SAT JUN 13 2015

...SPECIAL WEATHER STATEMENT FOR LEE COUNTY UNTIL 400 PM CDT...

AT 318 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALTON...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIXON...               WALTON...              AMBOY...
FRANKLIN GROVE...      SUBLETTE...            WEST BROOKLYN...
HARMON...

INCLUDING THE FOLLOWING INTERSTATE...
 I-88 BETWEEN MILE MARKERS 53 AND 66.

THIS INCLUDES... LEE COUNTY FAIRGROUNDS.

LAT...LON 4171 8963 4190 8937 4190 8936 4189 8936
      4189 8926 4165 8908 4158 8935 4159 8963
TIME...MOT...LOC 2018Z 242DEG 24KT 4166 8954

BMD

The radar

The Chicago radar (KLOT), 90 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
June 13, 4:00 PM CST
Where
La Salle County, 1.75 mi NNE of Peru
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.353, -89.116

Tree limbs seven inches in diameter were snapped.

Flash Flood, La Salle

When
June 13, 5:11 PM CST to 10:45 PM CST
Where
La Salle County, 1.56 mi W of (Mmo)marseilles to 0.77 mi E of (Mmo)marseilles
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.370, -88.710

Interstate 80 was flooded and closed between mile markers 93 and 99. Several cars were swept into the median. At least one person had to be rescued from the roof of her mostly submerged vehicle.

Flash Flood, La Salle

When
June 13, 5:20 PM CST to 10:45 PM CST
Where
La Salle County, 0.56 mi ESE of Marseilles to 0.6 mi ESE of Marseilles
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.327, -88.710

One to two feet of rapidly flowing water rushed through the business district of Marseilles.

Flash Flood, Grundy

When
June 13, 6:00 PM CST to 11:30 PM CST
Where
Grundy County, 0.86 mi NE of Minooka to 2.87 mi WNW of Minooka
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.460, -88.260

Numerous roads were flooded and closed across Minooka and Morris, as well as other portions of northern Grundy County.

Flash Flood, Du Page

When
June 13, 6:45 PM CST to 8:00 PM CST
Where
Du Page County, 0.73 mi NW of North Lake to 0.76 mi NW of North Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.926, -87.962

Grand Avenue was flooded and closed at the Tri-State.

Flash Flood, Cook

When
June 13, 6:50 PM CST to 8:00 PM CST
Where
Cook County, 1.12 mi SSW of Schiller Park to 1.18 mi SSW of Schiller Park
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.955, -87.878

The viaducts on Irving Park Road and Lawrence Avenue west of River Road were flooded and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582695, 585525, 585533, 585538, 585541, 585543.